New York, 2013

Winter Weather in New York, February 2, 2013

February 2, 2013 · NWS ALY · 1 event in 1 county or zone

A snow shower developed across central Saratoga County during the afternoon of Saturday, February 2nd, 2013. The snow shower developed as a result of moisture off Lake Ontario interacting with a weak area of low pressure moving across the region.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
30
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A snow shower developed across central Saratoga County during the afternoon of Saturday, February 2nd, 2013. The snow shower developed as a result of moisture off Lake Ontario interacting with a weak area of low pressure moving across the region. While the snow shower was rather localized, it produced visibility of less than one-half mile for about a half-hour period. This allowed for about a half inch to inch of snow to accumulate between exits 15 and 16 on the Adirondack Northway (Interstate 87). This light accumulation of snow froze to the roadway, making the roadway rather slick. As a result, a chain of automobile accidents on the highway led to a 30 car pileup, including a tractor trailer. The Interstate was closed for several hours as a result of the accident and around 30 people reported minor injuries. No major injuries or deaths were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 2, 12:44 PM EST, 2 hours 16 minutes earlier.

Area forecast discussion, Feb 2, 12:44 PM EST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1244 PM EST SAT FEB 2 2013

.SYNOPSIS...
A CLIPPER LOW WILL APPROACH FROM THE LOWER GREAT LAKES
REGION WITH ISOLATED TO SCATTERED SNOW SHOWERS LATE THIS AFTERNOON
INTO THIS EVENING.  ANOTHER CLIPPER WILL IMPACT THE REGION LATE
SUNDAY INTO SUNDAY NIGHT WITH SOME LIGHT SNOW AND CONTINUED BELOW
NORMAL TEMPERATURES TO OPEN NEXT WEEK. MUCH OF THE UPCOMING WEEK
WILL BE DRY WITH SEASONABLY CHILLY TEMPERATURES.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1230 PM EST...LAKE PLUMES REMAIN CONFINED ACROSS THE KART AREA
AND INTO PORTIONS OF THE ST LAWRENCE VALLEY /SEE LATEST SWOMCD/.
THIS BAND OF SNOW SHOULD REMAIN NORTH AND WEST OF THE CWA PER THE
LATEST RUC13/RAP/HRRR BOUNDARY LAYER WIND FORECASTS OF AROUND 240
DEGREES.  MEANWHILE THE APPROACHING SHORT WAVE TROUGH WILL INCREASE
THE CLOUD COVER AND PROVIDE THE INCREASE CHANCE FOR A LITTLE LIGHT
SNOW.  PER REGIONAL RADARS...SEEMS UPSTREAM REFLECTIVITIES REMAIN
VERY LIGHT WITH THE HIGHER VALUES REMAINING JUST SOUTH OF THE NY
STATE BORDER.  HIGH TEMPS ARE LOOKING ON TARGET AND NO ADDITIONAL
CHANGES AT THIS TIME.

OTHERWISE...DESPITE WEAK LOW TO MID LEVEL WARM ADVECTION...H850
TEMPS WILL STILL BE -12C TO -16C FROM SOUTH TO NORTH OVER THE CWA.
EXPECT HIGHS TO BE 5 TO 10 DEGREES BELOW NORMAL WITH HIGHS IN THE
MID TO U20S IN THE CAPITAL DISTRICT...THE MID HUDSON VALLEY...AND CT
VALLEY. EXPECT TEENS TO L20S OVER THE MTNS...LAKE GEORGE
REGION...W-CNTRL MOHAWK VALLEY...SRN VT...AND THE LITCHFIELD HILLS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
TONIGHT...THE FIRST OF TWO CLIPPERS PASSES SOUTH OF THE REGION
WITH SCT SNOW SHOWERS/LIGHT SNOW ENDING FROM NORTH TO SOUTH.
EXPECT MAINLY COATINGS TO A HALF AN INCH AROUND THE REGION.
PORTIONS OF THE ERN CATSKILLS...AND WRN ADIRONDACKS COULD SEE
AROUND AN INCH OR SO. THE FLOW VEERS TO THE W/NW AGAIN WITH THE
UPPER LEVEL TROUGH OVER CNTRL-ERN CANADA CONTINUING TO THE DRIVE
THE WX OVER NY AND NEW ENGLAND. MIN TEMPS WERE BLENDED FROM THE
MET/MAV GUIDANCE WITH SINGLE DIGITS NORTH OF THE CAPITAL
REGION...AND THE MOHAWK VALLEY...AND TEENS FROM THE I-90 CORRIDOR
SOUTH AND EAST.

SUNDAY-SUNDAY NIGHT...ANOTHER LULL IS BRIEFLY EXPECTED IN THE PARADE
OF SHORT-WAVES/CLIPPERS IN THE W/NW FLOW ALOFT SUNDAY MORNING. THE
GUIDANCE HAS TRENDED A BIT SLOWER WITH THE NEXT CLIPPER. SOME
SLIGHT CHC POPS WERE PUT IN DURING THE LATE MORNING WEST OF THE
HUDSON RIVER VALLEY...AND THEN CHC POPS WERE PUT IN EVERYWHERE IN
THE PM INTO THE EVENING. THIS CLIPPER AND ITS ASSOCIATED SHORT-
WAVE MOVE ACROSS THE CNTRL-ERN GREAT LAKES INTO THE REGION. THEIR
IS SOME PRONOUNCED CYCLONIC VORTICITY ADVECTION WITH IT. THE
DISTURBANCE WILL PRODUCE A ROUND OF LIGHT SNOW FOR THE REGION WITH
GENERALLY A DUSTING TO AN INCH OR SO IN MOST LOCATIONS. THE SHORT-
WAVE ENERGY WITH THIS CLIPPER WILL LIKELY PHASE WITH A STORM EAST
OF THE GULF OF MAINE SUNDAY NIGHT. THE STORM WILL INTENSIFY AND
DEEPEN NEAR THE CANADIAN MARITIMES. SOME WESTERLY UPSLOPE OR LAKE
EFFECT SNOWFALL MAY IMPACT THE SRN GREENS AND WRN DACKS. WE HAVE
1-4" OF SNOW SUNDAY TO SUNDAY NIGHT IN THESE AREAS. HIGHS WILL
RANGE FROM THE 20S TO L30S ACROSS THE REGION...TO SINGLE DIGITS TO
TEENS FOR LOWS.

MONDAY-MONDAY NIGHT...THE WORK WEEK WILL OPEN WITH BLUSTERY AND COLD
CONDITIONS...AS A DEEPENING AND INTENSIFYING LOW PRESSURE SYSTEM
MOVES TOWARD LABRADOR...AND ARCTIC HIGH PRESSURE BUILDS IN FROM
THE GREAT LAKES REGION AND ONTARIO. W/NW WINDS OF 15 TO 25 MPH
WILL BE COMMON WITH SOME GUSTS AROUND 30-40 MPH. WESTERLY UPSLOPE
SNOW SHOWERS OVER THE SRN GREENS AND WRN DACKS WILL END DURING THE
AFTERNOON WITH ADDITIONAL LIGHT ACCUMULATIONS. IN THE COLD
ADVECTION REGIME...H850 TEMPS FALL TO -17C TO -22C. MAX TEMPS WILL
CONTINUE TO RUN BELOW NORMAL WITH TEENS TO M20S OVER THE HILLS AND
MTNS...AND L20S TO L30S IN THE VALLEY AREAS. TEMPS MAY FALL DURING
THE AFTERNOON. DIMINISHING WINDS AND FRIGID CONDITIONS ARE
ANTICIPATED MON NIGHT WITH HIGH PRESSURE BUILDING IN WITH LOWS
BELOW ZERO OVER THE ADIRONDACK PARK...AND SRN GREENS...SINGLE
DIGITS EVERYWHERE ELSE...EXCEPT 10-15F IN THE MID HUDSON VALLEY
AND SRN LITCHFIELD COUNTY.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
MODEL GUIDANCE IS IN FAIRLY GOOD AGREEMENT KEEPING THE REGION UNDER
A LONGWAVE TROUGH. A SHORT WAVE IS FORECAST TO MOVE THROUGH THE BASE
OF THE TROUGH TUESDAY NIGHT INTO WEDNESDAY BRINGING THE THREAT FOR
SOME SNOW SHOWERS. THE FLOW ALOFT IS EXPECTED TO BECOME MORE ZONAL
WITH RIDGING BUILDING IN AT THE SURFACE AND IN THE LOW LEVELS OF THE
ATMOSPHERE FOR THURSDAY BETWEEN SHORT WAVES AS THE UPPER LOW OVER
EASTERN CANADA/HUDSONS BAY SHIFTS A BIT NORTHWARD. THE SURFACE HIGH
WILL WEAKEN AND SHIFT EASTWARD AS ANOTHER SHORT WAVE TROUGH
APPROACHES FROM THE GREAT LAKES THURSDAY NIGHT. THE UPPER TROUGH AND
ASSOCIATED SURFACE LOW PRESSURE SHOULD CROSS THE REGION FRIDAY
BRINGING WIDESPREAD CHANCES FOR SNOW SHOWERS. QPF SHOULD BE LIGHT
SINCE MOISTURE ASSOCIATED WITH THE FEATURES WILL BE FAIRLY LIMITED.

AS FOR TEMPERATURES LOOKING AT AROUND SEASONABLE LEVELS FOR EARLY
FEBRUARY. SHOULD WARM TO A BIT ABOVE NORMAL ON FRIDAY AHEAD OF THE
APPROACHING LOW PRESSURE SYSTEM.

NORMALS FEB 5TH-8TH:
ALBANY: HIGHS LOWER 30S. LOWS MID TEENS.
GLENS FALLS: HIGHS LOWER 30S. LOWS UPPER SINGLE DIGITS.
POUGHKEEPSIE: HIGHS UPPER 30S. LOWS UPPER TEENS.
BENNINGTON: HIGHS LOWER 30S. LOWS MID TEENS.
PITTSFIELD: HIGHS AROUND 30. LOWS MID TEENS.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
A WEAK CLIPPER SYSTEM WILL APPROACH FOR THE LATE AFTERNOON AND
EVENING HOURS. THERE IS LITTLE MOISTURE ASSOCIATED WITH THIS
SYSTEM...AND THE BEST CHANCE FOR ANY SNOW LOOKS MAINLY SOUTH OF THE
TAF SITES...AS THE STORM REDEVELOPS OFF THE MID ATLANTIC COAST. FOR
NOW...WILL ONLY GO WITH VCSH FOR ANY LIGHT SNOW SHOWERS OR FLURRIES
THAT DO DEVELOP IN OUR AREA. IN ADDITION...WITH GO WITH A POP30 FOR
MVFR -SHSN FOR KPOU FOR THE LATE EVENING HOURS...AS KPOU WILL BE A
LITTLE CLOSER TO THE REDEVELOPING STORM THAN ANY OF THE OTHER TAF
SITES. OTHERWISE...CIGS WILL BECOME BKN-OVC BY THE LATE AFTN/EVE
AROUND 4 KFT WITH LIGHT WINDS WITH VFR CONDITIONS.

SOME MVFR CIGS ARE ALSO POSSIBLE AT KPOU/KPSF FOR LATE TONIGHT/EARLY
TOMORROW MORNING AS LOW LEVEL MOISTURE TRIES TO INCREASE.
OTHERWISE...KGFL/KALB WILL CONTINUE TO SEE VFR CONDITIONS WITH
BKN-OVC CIGS OF AROUND 3500-4000 FT. WINDS ARE EXPECTED TO BE LIGHT
FOR THE LATE NIGHT HOURS INTO SUNDAY MORNING.

OUTLOOK...
SUN PM...MAINLY VFR. CHC FOR SUB-VFR WITH CHC LIGHT SNOW MID TO LATE
AFTN.
SUN NIGHT...MAINLY VFR. CHC FOR SUB-VFR WITH CHC FOR LIGHT SNOW. AT
KPSF SNOW LIKELY AFTER MIDNIGHT.
MON-TUE...VFR. NO SIG WX.
TUE NIGHT. MAINLY VFR. CHC -SHSN MAINLY AFTER MIDNIGHT.
WED...MAINLY VFR. CHC -SHSN IN THE AM AND SLIGHT CHC IN THE AFTN.
WED NIGHT-THU...VFR. NO SIG WX.

&&

.HYDROLOGY...
THE NEXT 5 DAYS EXTENDING INTO THE MIDDLE OF NEXT WEEK WILL FEATURE
NO HYDRO PROBLEMS. COLD TEMPS AND LIGHT PCPN SYSTEMS /SNOW AS THE
PTYPE/ WILL ALLOW RIVERS AND STREAM TO CONTINUE TO RECEDE FROM
LAST WEEKS STORM SYSTEM.

THE BELOW NORMAL TEMPERATURES WILL ALLOW ICE TO REFORM AND THICKEN
ON BODIES OF WATER IN THE ALBANY HYDRO SERVICE AREA.

FOR SPECIFIC RIVER AND LAKE FORECASTS...PLEASE VISIT THE ADVANCED
HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...FRUGIS/WASULA
NEAR TERM...BGM/FRUGIS/WASULA
SHORT TERM...WASULA
LONG TERM...IAA
AVIATION...FRUGIS
HYDROLOGY...WASULA
Hazardous weather outlook, Feb 2, 4:17 AM EST, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
417 AM EST SAT FEB 2 2013

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-031200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
417 AM EST SAT FEB 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Northern Saratoga

When
February 2, 3:00 PM EST to 6:00 PM EST
Where
Northern Saratoga forecast zone
Injuries
0 direct, 30 indirect
Reported by
Broadcast Media
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

Around 30 cars, including a tractor trailer, were involved in an accident on the Adirondack Northway (Interstate 87) due to a light accumulation of snow from a localized heavy snow shower.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427516.